Alert archive / North Carolina / Special Weather Statements in 2011
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Dec 22, 2011, 8:21 PM EST for Floyd County, Patrick County, Virginia; 4 counties in North Carolina. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 22, 2011, 8:21 PM EST (01:21 UTC)
- Expired
- Dec 22, 2011, 9:15 PM EST
- In force
- 54 min
- Issued by
- NWS Blacksburg, VA
Counties Stokes County, NC, Surry County, NC, Wilkes County, NC, Yadkin County, NC, Floyd County, VA, Patrick County, VA
The radar
The Roanoke radar (KFCX), 65 km from the middle of the area, began a volume at 01:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.4 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 27 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 457 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 244 m²/s²
- 0-3 km storm-relative helicity
- 278 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
579
WWUS81 KRNK 230121
SPSRNK
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
821 PM EST THU DEC 22 2011
NCZ002>004-019-020-VAZ016-017-032-033-230215-
ALLEGHANY NC-CARROLL VA-FLOYD VA-FRANKLIN VA-PATRICK VA-STOKES NC-
SURRY NC-WILKES NC-YADKIN NC-
821 PM EST THU DEC 22 2011
...LINE OF SHOWERS WITH HEAVY RAIN WILL AFFECT
ALLEGHANY...CARROLL...FLOYD...FRANKLIN...PATRICK...STOKES...SURRY...
WILKES AND YADKIN COUNTIES...
AT 817 PM EST...SHOWERS WITH HEAVY RAIN WERE ALONG A LINE FROM FANCY
GAP TO 5 MILES SOUTH OF WILBAR...MOVING NORTHEAST AT 60 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE SHOWERS. VERY HEAVY RAIN
WILL FALL FROM THESE SHOWERS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THESE SHOWERS WILL BE NEAR FANCY GAP...LOW GAP...WINDY GAP...AND
NORTH WILKESBORO AROUND 825 PM...WILLIS...LAMBSBURG...RONDA...AND
ROARING RIVER AROUND 830 PM...STATE ROAD AND AND ROARING GAP AROUND
835 PM.
THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3608 8137 3697 8042 3685 7999 3678 8003
3679 8006 3678 8010 3670 8008 3626 8034
3626 8044 3614 8044 3610 8050 3607 8051
$$
SKWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Dec 22, 7:14 PM EST, 1 hour 7 minutes earlier.
Area forecast discussion, Dec 22, 7:14 PM EST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 714 PM EST THU DEC 22 2011 .SYNOPSIS... A LOW PRESSURE SYSTEM WILL TRACK NORTHEAST ALONG A FRONTAL BOUNDARY OVER THE APPALACHIAN MOUNTAINS OVERNIGHT...WHICH WILL DRAG THE BOUNDARY THROUGH AS A COLD FRONT AFTER MIDNIGHT. THE FRONT WILL BE OFF THE SOUTHEAST COAST DURING THE DAY FRIDAY WITH DRY HIGH PRESSURE BUILDING OVER THE REGION THROUGH SATURDAY. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... AS OF 705 PM EST THURSDAY... SFC LOW PRESSURE OVER FAR SW CORNER OF VA AND TRACKING NORTHEAST...WITH WARM FRONT EXTENDING NORTHEAST AND COLD FRONT TRAILING SOUTHWEST INTO NRN GA. HEAVIER SHOWERS ENTERING FAR WRN PORTIONS OF FCST AREA...AND A SOME ISOLD LIGHTNING HAS BEEN NOTED IN FAR SW VA AS WELL AS NEAR LYH...BUT MOST THUNDERSTORM ACTIVITY REMAINS IN GA AND AL. ONLY VERY WEAK LOW LEVEL CAPE MAY SNEAK UP INTO FAR SRN PORTIONS OF FCST AREA THROUGH MIDNIGHT...BARELY INTO SOUTHERN VA. HAVE ADJUSTED ISOLD THUNDER AREA STRETCHING FROM NC MTNS EASTWARD TO HALIFAX AND CHARLOTTE COUNTIES. SO FAR RADAR LOOKING PROMISING FOR NO STRONGER CONVECTIVE LINES TO FORM AS FAR NORTH AS OUR FCST AREA...WHICH WOULD RESULT IN GREATER THREAT OF WIND DAMAGE...BUT WILL NEED TO CONTINUE TO KEEP AN EYE ON THIS. INCREASED WINDS ALONG HIGHER RIDGES JUST AHEAD OF FRONTAL PASSAGE WITH DEVELOPING LOW LEVEL JET...AND MADE MINOR ADJUSTMENTS FOR CURRENT AREA OF SHOWERS...AND SLOWED DOWN EXIT OF CATEGORICAL POPS IN THE EAST BY AN HOUR OR TWO TONIGHT AFTER MIDNIGHT BASED ON LATEST RADAR TRENDS AND HIGH RES MODELS. ALSO INDICATED SOME PARTIAL CLEARING IN THE EAST TOWARD MORNING. MAY CONTINUE THIS TREND WITH LATE EVENING UPDATE. ALSO ADDED AREAS OF FOG ALONG BLUE RIDGE WITH SOUTHERLY FLOW UNTIL FRONTAL PASSAGE AROUND MIDNIGHT. PREV DISCUSSION AS OF 503 PM EST THURSDAY... QUICK UPDATE TO ACCOUNT FOR MORE RAPID SPREAD OF SHOWERS AND OVERCAST SKIES NORTHEASTWARD ACROSS THE EASTERN TWO THIRDS OF THE AREA...AND ALSO TO ADD IN SLIGHT CHC THUNDER FAR SW FOR A FEW HOURS THROUGH EARLY EVENING. PREV DISCUSSION AS OF 311 PM EST THURSDAY... A COLD FRONTAL BOUNDARY THAT STALLED ALONG THE VA/NC BORDER LAST NIGHT HAS LIFTED NORTH THIS AFTERNOON. THIS FRONT HAS LINKED UP WITH A WARM FRONT THAT STRETCHES FROM WESTERN NORTH CAROLINA TO THE MOUTH OF THE MISSISSIPPI RIVER. A NEGATIVE TILTED TROUGH HAS DEVELOP A SURFACE LOW OVER MISSISSIPPI THIS MORNING. THIS LOW PRESSURE SYSTEM WILL RIDE NORTHEAST ALONG THE WARM FRONT AND BE OVERHEAD THIS EVENING. TIMING OF THE RAIN COMING INTO THE SOUTHERN PORTION OF THE CWA IS AROUND 400 PM. AFTER 400 PM...LIGHT RAIN ADVANCES NORTH AND SHOULD BE OVER THE ENTIRE AREA BY 800 PM. THE MORE INTENSE RAINFALL ENTERS THE FAR WEST AND NORTH CAROLINA HIGHLANDS AROUND 700 PM. THESE MODERATE TO HEAVY SHOWERS WILL MOVE ACROSS THE AREA BETWEEN 700 PM AND MIDNIGHT. AFTER MIDNIGHT...THE COLD FRONT MOVES ACROSS THE AREA WITH A PREDOMINATELY WESTERLY FLOW. LIGHT RAIN/DRIZZLE POSSIBLE THROUGH SUNRISE ALONG WESTERN SLOPES OF SOUTHEASTERN WEST VIRGINIA. PWATS LATE THIS AFTERNOON AND EVENING ARE 2 STANDARD DEVIATION (1.5 INCHES) ABOVE NORMAL. STRONG MOISTURE TRANSPORT AND FORCING ENTERING THE AREA THIS EVENING...BRINGS SOME CONCERNS OF LOCALIZE FLASH FLOOD...ESPECIALLY WITH THE GROUND BEING SATURATED FROM RECENT RAINFALL. THIS SYSTEM WILL MOVE AT A FAST PACE AND HIGH RAINFALL RATES MAY NOT BE IN AN AREA LONG ENOUGH TO PRODUCE ANY FLOODING. STRONGER CONVECTION TO POSSIBLY PRODUCE THUNDER WILL BE CONFIDED TO SOUTHSIDE VIRGINIA AND NORTHWEST NORTH CAROLINA PIEDMONT THIS EVENING WHERE MODEST CAPES ARE SEEN. STILL IMPRESSIVE FOR THE FIRST DAY OF WINTER. SPC HAS THE SOUTHEAST CORNER OF RNK CWA IN A SEE TEXT AND MAINLY FOR GENERAL THUNDERSTORMS. PRESSURE RISE BEHIND THE FRONT WILL BRING BREEZY CONDITIONS TO THE MOUNTAINS THURSDAY MORNING. THIS MIXING PLUS THE DEW POINT FRONT REMAINING IN THE OHIO VALLEY SHOULD KEEP TEMPERATURES MILD OVERNIGHT. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/... AS OF 250 PM EST THURSDAY... RELATIVELY MILD AND DRY WEATHER EXPECTED TO PREVAIL OVER THE BLACKSBURG FORECAST AREA FRIDAY INTO SATURDAY ON BACKSIDE OF DEPARTING SHORT WAVE AND ASSOCIATED LOW PRESSURE SYSTEM...WHICH SHOULD BE MOVING NORTHEAST OFF THE NEW ENGLAND COAST BY DAYBREAK FRIDAY. POST FRONTAL COOL ADVECTION UPSLOPING WINDS WEST OF THE BLUE RIDGE SHOULD MAINTAIN A GOOD AMOUNT OF STRATOCUMULUS AND THE THREAT OF SOME SPOTTY LIGHT SHOWERS/SNOW SHOWERS ACROSS THE HIGHER WESTERN FLANKS OF THE APPALACHIANS INTO AT LEAST EARLY FRIDAY NIGHT...BUT ARRIVAL OF SURFACE RIDGE AND LOSS OF UPSLOPING COMPONENT SHOULD SUPPORT CLEARING SKIES ACROSS THE WEST LATER FRIDAY NIGHT INTO SATURDAY. DOWNSLOPING WINDS EAST OF THE BLUE RIDGE SHOULD SUPPORT PARTLY TO MOSTLY CLEAR SKIES THROUGH THE ENTIRE PERIOD. TEMPERATURES FRIDAY INTO SATURDAY WILL REMAIN ABOVE SEASONAL NORMALS WITH NO SIGNIFICANT INTRUSION OF CANADIAN AIR UNDER ZONAL FLOW ALOFT. ALL MOS GUIDANCE WAS CONSISTENT FOR DAYTIME HIGHS AND LOWS...AND GENERALLY ACCEPTED OTHER THAN NEED TO MAKE A FEW TWEAKS TO REFLECT LOCAL CLIMATOLOGICAL INFLUENCES DRIVEN MAINLY DUE TO TOPOGRAPHY...MAINLY 40S IN THE MOUNTAINS TO 50S ACROSS THE PIEDMONT BY DAY...WITH 20S IN THE MOUNTAINS TO 30S ACROSS THE PIEDMONT BY NIGHT. CONFIDENCE IN FORECAST BECOMES MORE PROBLEMATIC SATURDAY NIGHT INTO SUNDAY DUE TO A HUGE DISPARITY IN HOW THE LONGER RANGE MODELS HANDLE THE NEXT SOUTHERN STREAM WAVE...CURRENTLY MOVING SOUTHWARD THROUGH THE FOUR CORNERS AREA. DURING THE PAST SEVERAL DAYS...THE ECMWF MODEL HAS TAKEN THIS FEATURE AND LIFTED IT NORTHEAST INTO THE MID ATLANTIC AND SOUTHEASTERN STATES...BEING DEFLECTED NORTHEAST AROUND THE PERIPHERY OF THE PERSISTENT UPPER RIDGE OFF THE SOUTHEAST COAST AND CAUGHT BY AN UPSTREAM KICKER IN THE NORTHERN STREAM. GFS MODEL IS MORE SUBTLE AND PROGRESSIVE WITH THIS SCENARIO...BASICALLY SHEARING FEATURE JUST TO THE SOUTH OF THE BLACKSBURG AREA DUE TO MORE DOMINANCE OF NORTHERN STREAM (MAINTAINING MORE OF A ZONAL FLOW AND NEVER ALLOWING UPPER FLOW TO BACK AROUND INTO THE SOUTHWEST). NAM...CANADIAN...GLOBAL...AND UKMET MODELS WERE EVEN MORE FORCEFUL IN MAINTAINING NORTHERN STREAM DOMINANCE THAT ACTUALLY RESULTS IN VEERING OF UPPER FLOW INTO THE NORTHWEST...RESULTING IN A MUCH COLDER AND DRIER SCENARIO FOR THE MID APPALACHIAN AND MID ATLANTIC STATES...AND ALSO EITHER SHEARING OUT SOUTHERN STREAM SYSTEM OR FORCING IT TO MEANDER OVER THE SOUTHERN PLAINS AS A CLOSED SYSTEM UNTIL LATER IN THE FORECAST PERIOD. CONSIDERING CONTINUITY OF SOLUTION OF THE ECMWF...ITS TRADITIONAL SUPERIOR LONGER-RANGE PERFORMANCE...AND TENACIOUSNESS OF STRONG SOUTHEASTERN RIDGE...ITS SOLUTION CAN NOT CATEGORICALLY BE DISCARDED...SO MAINTAINED AT LEAST A LOW THREAT OF LIGHT RAIN ACROSS THE SOUTHERN TIER OF THE BLACKSBURG FORECAST AREA LATE SATURDAY NIGHT INTO SUNDAY. HOWEVER...SOUTHWESTERN CLOSED LOWS TEND TO DIG MORE AGGRESSIVELY AT LOWER LATITUDES THAN MODELS TEND TO REFLECT. THEREFORE...EXTENT AND INTENSITY OF PRECIPITATION SHIELD NOT LIKELY TO BE AS LARGE AS THAT DEPICTED BY THE ECMWF...ALTHOUGH PERHAPS GREATER THAN THAT ANTICIPATED BY MANY OF THE OTHER LONGER RANGE MODELS. WITH LESS NORTHERN STREAM DOMINANCE EXPECTED DURING THE SHORT-TERM TIMEFRAME...BLACKSBURG FORECAST AREA WILL CONTINUE TO EXPERIENCE MILD WEATHER THROUGH THE WEEKEND...MEANING THAT ANY PRECIPITATION THAT FALLS FROM THE NEXT EVENT...IF ANY...WILL CONTINUE TO BE WET RATHER THAN WHITE. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... AS OF 342 PM EST THURSDAY... EXTENDED RANGE FORECAST REMAINS A COMPLICATED ONE...AND DEPENDS ON EVOLUTION OF CLOSED UPPER LEVEL LOW CURRENTLY OVER THE SOUTHWESTERN PART OF THE COUNTRY AND A COUPLE OF NORTHERN STREAM DISTURBANCES. JUST HOW MUCH ENERGY ASSOCIATED WITH THE UPPER LEVEL LOW EJECTS NORTHEASTWARD...AND HOW MUCH THE NORTHERN STREAM CAN SUPPRESS THE SOUTHEAST RIDGE REMAIN IN QUESTION. AS DISCUSSED ABOVE...SOME ENERGY IS LIKELY TO EJECT EASTWARD CHRISTMAS DAY...BUT HOW MUCH IS LEFT BEHIND WILL DETERMINE OUR WEATHER TUESDAY. BUT BEFORE THEN...MONDAY SHOULD BE MOSTLY SUNNY BEHIND THE CHRISTMAS DAY WAVE. ONLY A BRIEF COLD SHOT BEHIND THE WAVE...AS A RIDGE AND WARMER TEMPERATURES ALOFT QUICKLY BUILD IN BY MONDAY AFTERNOON. WINDS MAY BE GUSTY SUNDAY NIGHT AND MONDAY MORNING....AS GFS/ECMWF BOTH SHOWING A 40 TO 50 KT JET AT 850MB WITH DECENT CAA. THIS WOULD SET THE STAGE FOR WIND GUSTS NEAR ADVISORY CRITERIA FOR A FEW HOURS IN THE VICINITY OF THE BLUE RIDGE. BUT AGAIN THIS IS STILL FAR OUT AND HEAVILY DEPENDENT ON EVOLUTION AND STRENGTH OF THE NORTHERN STREAM WAVE. MODELS HAVE BEEN TRENDING TOWARDS A STRONGER NORTHERN STREAM WAVE ON SUNDAY...WHICH WOULD TEND TO FAVOR MORE ENERGY CUT OFF AND REMAINING BACK IN THE SOUTHERN PLAINS...SIMILAR TO THE 12Z ECMWF AND CMC SOLUTIONS. THIS STRONGER WAVE OVER THE SOUTHERN PLAINS WOULD ACT TO REINFORCE THE SOUTHEAST RIDGE...AND PUSH MOISTURE BACK INTO OUR REGION TUESDAY. TEND TO THINK 12Z ECMWF AND CMC MAY BE CLOSER TO REALITY THAN THE 12Z GFS...BUT GIVEN LARGE MODEL SPREAD AND THE FACT THAT A PATTERN LIKE THIS FEATURING A CLOSED LOW AND SEVERAL NORTHERN STREAM DISTURBANCES IS TYPICALLY HARD FOR THE MODELS TO HANDLE...WILL JUST KEEP SLIGHT CHANCE TO CHANCE POPS TUESDAY INTO TUESDAY NIGHT. WITH THE WAVE GOING TO OUR WEST...TEMPERATURES ALOFT WOULD BE WELL WARM ENOUGH FOR ALL RAIN...AND SURFACE TEMPERATURES SHOULD ALSO BE AT LEAST IN THE 40S. LOOKS LIKE WEDNESDAY AND THURSDAY SHOULD BE DRY BEHIND THIS SYSTEM WITH MODERATING TEMPERATURES. NOT MUCH COLD AIR BEHIND THIS SYSTEM...SO HIGHS IN THE 40S TO AROUND 50 IN THE WEST...AND IN THE 50S EAST SEEMS LIKELY. && .AVIATION /00Z FRIDAY THROUGH TUESDAY/... AS OF 655 PM EST THURSDAY... CEILINGS DOWN TO IFR IN THE EAST AND MVFR IN THE WEST. EXPECT THE IFR CEILINGS TO REMAIN AT ROA/LYH/DAN A MAJORITY OF THE TIME UNTIL THE FRONT PASSES LATER TONIGHT. MAY EVEN SEE CEILINGS DROP DOWN TO LIFR FOR A PERIOD AT THESE SITES AS THE RAIN ASSOCIATED WITH THE FRONT MOVES ACROSS...BEGINNING AROUND 8PM AT ROA AND 9 OR 10PM LYH AND DAN. FURTHER WEST...RAIN ASSOCIATED WITH THE COLD FRONT HAS ALREADY BEGUN. EXPECT CEILINGS TO REMAIN MVFR...WITH BCB POSSIBLY LOWERING TO IFR AS THE RAIN PICKS UP THIS EVENING. VISIBILITIES WILL DROP TO AROUND 2 MILES IN THESE SHOWERS...ALTHOUGH BRIEFLY MAY DROP LOWER DURING A HEAVIER SHOWER. NOT MUCH INSTABILITY PRESENT...BUT MAY SEE A THUNDERSTORM OR TWO THROUGH MIDNIGHT. AS THE LOW LEVEL JET INCREASES EXPECT BLUEFIELD TO SEE GUSTS 20 TO 30 KTS THIS EVENING. THE WINDS SHOULD STAY ALOFT AT THE OTHER TAF SITES...SETTING THE STAGE FOR A BRIEF PERIOD OF LLWS. BEST CHANCE OF THIS IS BETWEEN 8PM AND MIDNIGHT...AS A 60 TO 70KT 850MB JET MOVES OVERHEAD. THE FRONT SHOULD CLEAR WESTERN AREAS SHORTLY BEFORE MIDNIGHT AND EXIT THE EAST BY AROUND 2AM. EXPECT RAIN TO END AFTER THIS PASSAGE AND CEILINGS OUT EAST SHOULD BECOME VFR AS DOWNSLOPE WINDS TAKE OVER. WINDS WILL BECOME GUSTY BEHIND THE FRONT FROM THE WEST NORTHWEST...WITH GUSTS 20 TO 30 KTS POSSIBLE AT BLF...BCB...ROA. WESTERN TAF SITES WILL LIKELY REMAIN MVFR AS NORTHWEST UPSLOPE FLOW AND COLD AIR ADVECTION LOCKS IN THE LOW CLOUDS. MAY EVEN SEE BLF DROP TO IFR AS THE COLD AIR MOVES IN AND LOW LEVEL MOISTURE STAYS LOCKED IN. WILL SLOWLY SEE IMPROVEMENT DURING THE DAY FRIDAY ACROSS THE WEST...WITH LWB AND BCB BECOMING VFR BY AFTERNOON...HOWEVER BLF HAS A GOOD CHANCE OF REMAINING LOCKED IN THE CLOUDS THROUGH THE DAY. MAY SEE A RETURN TO MVFR CIGS FRIDAY NIGHT INTO SATURDAY MORNING AT BLF...BCB...LWB AS UPSLOPE FLOW CONTINUES AND ANOTHER WEAK WAVE APPROACHES. BY SATURDAY AFTERNOON ALL SITES SHOULD BE RETURNING TO VFR. ANOTHER STORM MAY BRING A ROUND OF RAIN SUNDAY...ALTHOUGH MODELS HAVE BEEN INCONSISTENT WITH THIS STORM. BEST CHANCE OF RAIN AND REDUCED CEILINGS/VISIBILITIES APPEARS TO BE CLOSER TO THE NC/VA BORDER. EITHER WAY WILL LIKELY SEE A PERIOD OF UPSLOPE MVFR CLOUDS AND GUSTY WINDS IN THE WEST SUNDAY NIGHT INTO MONDAY MORNING. ANOTHER POSSIBLE STORM WITH RAIN AND CIG/VIS REDUCTIONS IS POSSIBLE TUESDAY...ALTHOUGH UNCERTAINTY REMAINS LARGE WITH THIS FEATURE AS WELL. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...RCS/SK NEAR TERM...RCS/SK SHORT TERM...WERT LONG TERM...MC AVIATION...MC/RCS
Hazardous weather outlook, Dec 22, 3:18 PM EST, 5 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 318 PM EST THU DEC 22 2011 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-232030- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 318 PM EST THU DEC 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. RCS
In the hours before
Special weather statement, Dec 22, 7:22 PM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
722 PM EST THU DEC 22 2011
NCZ001-018-VAZ007-009-010-012-015-WVZ042-230215-
ASHE NC-BLAND VA-GRAYSON VA-MERCER WV-SMYTH VA-TAZEWELL VA-WATAUGA
NC-WYTHE VA-
722 PM EST THU DEC 22 2011
...SHOWERS WITH WITH HEAVY RAIN WILL AFFECT
ASHE...BLAND...GRAYSON...MERCER...SMYTH...TAZEWELL...WATAUGA AND
WYTHE COUNTIES...
AT 715 PM EST...AN AREA OF MODERATE TO HEAVY SHOWERS WAS MOVING
NORTHEAST AT 60 MPH ACROSS THE AREA. EXPECT THE RAIN...HEAVY AT
TIMES...TO CONTINUE THROUGH AROUND 10 PM. STRONG WINDS ALOFT MAY MIX
DOWN TO THE SURFACE ACROSS THE HIGHER ELEVATIONS AND THE DOWN WIND
NORTH SLOPES. WINDS HAVE BEEN GUSTING UP TO 40 MPH IN TAZEWELL AND
ACROSS THE HIGHER RIDGES. WITH THE WET GROUND...IT IS POSSIBLE THAT
THESE WINDS MAY UPROOT A FEW TREES. THE WINDS AND RAIN SHOULD TAPER
OFF BY 10 PM.
LAT...LON 3635 8183 3635 8173 3657 8170 3663 8161
3692 8184 3698 8179 3715 8191 3725 8174
3721 8156 3728 8142 3746 8131 3760 8114
3740 8087 3730 8093 3728 8101 3710 8095
3695 8133 3623 8149 3611 8181 3629 8192
MCSpecial weather statement, Dec 22, 8:21 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
821 PM EST THU DEC 22 2011
NCZ002>004-019-020-VAZ016-017-032-033-230215-
ALLEGHANY NC-CARROLL VA-FLOYD VA-FRANKLIN VA-PATRICK VA-STOKES NC-
SURRY NC-WILKES NC-YADKIN NC-
821 PM EST THU DEC 22 2011
...LINE OF SHOWERS WITH HEAVY RAIN WILL AFFECT
ALLEGHANY...CARROLL...FLOYD...FRANKLIN...PATRICK...STOKES...SURRY...
WILKES AND YADKIN COUNTIES...
AT 817 PM EST...SHOWERS WITH HEAVY RAIN WERE ALONG A LINE FROM FANCY
GAP TO 5 MILES SOUTH OF WILBAR...MOVING NORTHEAST AT 60 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE SHOWERS. VERY HEAVY RAIN
WILL FALL FROM THESE SHOWERS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THESE SHOWERS WILL BE NEAR FANCY GAP...LOW GAP...WINDY GAP...AND
NORTH WILKESBORO AROUND 825 PM...WILLIS...LAMBSBURG...RONDA...AND
ROARING RIVER AROUND 830 PM...STATE ROAD AND AND ROARING GAP AROUND
835 PM.
THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3608 8137 3697 8042 3685 7999 3678 8003
3679 8006 3678 8010 3670 8008 3626 8034
3626 8044 3614 8044 3610 8050 3607 8051
SKThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 22, 7:22 PM EST | Special Weather Statement | RNK | Bland, Smyth, Tazewell | 113 min |
| Dec 22, 9:22 PM EST | Special Weather Statement | RNK | Franklin, Henry, Patrick, City of Martinsville | 53 min |
| Dec 22, 11:39 PM EST | Special Weather Statement | RNK | Bland, Carroll, Giles, Grayson, Montgomery, Pulaski and 3 more | 51 min |
| Dec 23, 12:25 AM EST | Special Weather Statement | RNK | Botetourt, Carroll, Craig, Floyd, Montgomery, Patrick and 4 more | 50 min |
| Dec 23, 12:59 AM EST | Special Weather Statement | RNK | Amherst, Bedford, Botetourt, Campbell, Franklin, Henry and 9 more | 46 min |
| Dec 23, 1:59 AM EST | Special Weather Statement | RNK | Appomattox, Buckingham, Campbell, Charlotte | 46 min |
Nearby
Special Weather Statements in North Carolina, 2011Special Weather Statements in Virginia, 2011Every special weather statement in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.